Virginia, 2004

Hail in Virginia, December 10, 2004

December 10, 2004 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 9, 9:20 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Dec 9, 9:20 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
920 PM EST THU DEC 9 2004

SHORT TERM UPDATE: LATEST SURFACE ANALYSIS SHOWS A WARM FRONT
LOCATED OVER NRN VA...WHILE ANOTHER MORE STATIONARY/COASTAL FRONT
(DELINEATING THE INTERIOR CAD REGION) WAS LOCATED JUST WEST OF
FAYETTEVILLE NC NE THROUGH THE HAMPTON ROADS AREA. MEANWHILE...LOW
PRES WAS CENTERED S OF LAKE MI WITH THE ASSOCIATED INITIAL COLD
FRONT MOVING THROUGH THE TN AND LOWER OH VLYS.

LONGWAVE WV AND IR IMAGERY SHOW CLASSIC CONVEYOR BELT STRUCTURE WITH
THIS SYSTEM...WITH THE WESTERN (BACK) EDGE OF THE WARM CONVEYOR BELT
IN A S SHAPE FASHION FROM THE CENTRAL GULF NNE THROUGH THE FAR ERN
TN/WRN VA AND WRN PA. MEANWHILE...COLD CONVEYOR BELT NORTH OF OUR
REGION IS SPIRALING TOWARD THE MID LEVEL LOW OVER THE UPPER MIDWEST
REGION...UNDERNEATH THE WCB AS EVIDENCED BY THE WARMER CLOUD TOPS.
A SECONDARY MOIST AXIS (AREA OF CONVECTION) IS NOTED E OF THE
CAROLINA COAST...ASSOCIATED ALONG THE WARMER GULF STREAM WATERS.

OVERNIGHT...ONE LINE OF CONVECTION IS CURRENTLY MOVING THROUGH
ERN/SERN VA AND NC/NERN NC...ESSENTIALLY ALONG THE BAROCLINIC ZONE
SEPARATING THE INTERIOR CAD REGIME FROM THE WARMER/MOIST AIRMASS
TOWARD THE COAST. CELLS N (COOL SIDE) OF THIS BNDRY SHOW
CONSIDERABLY MORE OUTFLOW...EVIDENCED BY THE GREATER DEGREE OF
LOW-MID LEVEL SHEAR. RUC MODEL SOUNDINGS SHOW DECENT NEGATIVE
THETA-E LAPSE RATES BTWN 850-500 MB...MAINLY ACROSS THE SERN ZONES.
SO...WOULD NOT BE SURPRISED TO SEE SOME ELEVATED TSTMS DEVELOP.
TSTMS ARE IN FACT CURRENTLY BREAKING OUT ACROSS NERN GA...NW SC...
AND SWRN NC...MOVING NE. THIS SECONDARY OF SHOWERS/EMBEDDED STORMS
ALONG THE BACK EDGE OF WCB IS CURRENTLY HEADING NE TOWARDS OUR
REGION. THE DRIVING FORCING DYNAMICALLY SPEAKING WITH THIS NEXT
BATCH OF CONVECTION IS WITH A STRENGTHENING LOW LEVEL JET (40-45KT
AT 850 MB) COINCIDING WITH AN AXIS OF MAXIMUM LOW LEVEL THETA-E. THE
NOSE OF THE LOW LEVEL JET/STRONG THETA-E ADVECTION COUPLET IS
EXPECTED TO LIFT INTO SC/SE VA PER THE LATEST RUC. ANTICIPATE THE
RAIN TO BE HEAVIEST OVERNIGHT ALONG AND ON THE WARM SIDE OF THE
BAROCLINIC ZONE OVER SERN VA/NERN NC...WHERE THE DEGREE OF POTENTIAL
INSTBY ALOFT (AND THUS ELEVATED TSTM CHANCE) WILL BE GREATEST.

CURRENT FORECASTS ARE IN REASONABLY GOOD SHAPE BASED ON CURRENT OBS
AND THE LATEST SHORT TERM PROJECTIONS. WILL PROBABLY BOOST POPS
ABOVE 70% OVER THE SERN ZONES...AGAIN WHERE THE BEST CHANCE OF RAIN
IS EXPECTED OVERNIGHT ALONG THE BAROCLINIC ZONE. WILL INCLUDE A
MENTION OF THUNDER OVER MUCH OF THE REGION...AGAIN ESPECIALLY OVER
THE SERN ZONES...GIVEN THE AFOREMENTIONED NEGATIVE THETA-E LAPSE
RATES AND (THUS) POTENTIAL INSTBY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

HURLEY

PREVIOUS FCST DISCUSSION BELOW...

---------------------------------------------------------------------
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WK LO PRES LCTD INVOF CVG THIS AFTN...WL BNDRY SNAKING TO A ZIPPER
LO MVG THRU NE NC. W/ DEPARTURE OF ZIPPER LO OFFSHR THIS EVE...LLVL
COLD AIR WDG SHOULD HANG TOUGH ACRS MUCH FA THRUT THE NGT.
TYPICALLY...AFT RA FALLS INTO LLVL WDG...AND W/O STRNGR S SFC
WNDS...WHICH LOOK TO TRY AND DVLP OVRNGT INVOF CST (AT LEAST TWD SE
VA/NE NC)..LLVL WDG HANGS TOUGH. SGNFT RA BCMG ALIGNED FM SW TO NE
FM WRN NC INTO CNTRL/NRN VA (NW HALF OF FA)...WL HV HIEST POPS THOSE
AREAS FOR TNGT. ELSW...XPCTG A GRDLY SHIFT OF MSTR AXIS (WHICH
STANDS FM WRN NC TO GA/AL) TO THE E...AND PTNTLLY BRING HIER THREAT
FOR RA TO SE QTR OF FA BY AFT MDNGT.

FRI/FRI NGT...STRNG UA LO PASSING THROUGH OH VLY...RESULTS IN SFC LO
PRES DVLPG/MVG BY N OF RGN (EVENTUALLY JUMPING TO THE CST INVOF NRN
MDATLC). NOT CONFIDENT IN ANY CLRG TREND (AS HAPPENED ERYR THIS WK
IN SIMILAR SITU)...WL KP CLDS AND POPS IN FCST...THO TEMPS SHOULD
MODERATE INTO 60S MOST PLCS. MID/UA TROF CRSS MTNS AND REACHES CST
SAT EVE...LLVL FLO TURNS TO THE W...WHICH LEADS TO LLVL COOLER AMS
TO SETTLE TO THE CST (AND BRING AT LEAST BKN SC).

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
WL CONT W/ IDEA FM PAST CPL OF DAYS FOR THE XTNDD. QUICK MVG SYS
DIVING OUT OF MANITOBA REACHES NEW ENG MON...FOLLOWED BY STRNG PUSH
OF COLD AIR INTO RGN MON NGT AND TUE. TRANSITORY RDGG BUILDS BACK
INTO RGN MID (END?) NEXT WK...BRINGING MODERATION (BUT LIKELY BACK
TO WHR WE ARE CURRENTLY). AFT THAT...JUST HOW COLD AND/OR STRMY WL
PTRN BCM AS THE HOLIDAYS APPROACH...RMNS UNCLR.

&&

.AVIATION...
IFR/MVFR TNGT/FRI MORNING IN RA/L/FG.
&&

.MARINE...
E WNDS TURN SSW LT TNGT AND CONT INTO SAT. LLVL WAA OVR COOLER WTR
LEADS TO STABLE CONDS...AND LMTD ANY SGFNT INCRS IN SSW WNDS FRI
INTO SAT. KPG FCST CONDS BLO SCA.

&&

SHORT TERM/LONG TERM...25
AVIATION/MARINE...32
Hazardous weather outlook, Dec 9, 5:30 AM EST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EST THU DEC 09 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-100900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EST THU DEC 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Dec 10, 12:18 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1218 AM EST FRI DEC 10 2004

VAZ060-065>070-079>081-087>089-100630-

AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
1218 AM EST FRI DEC 10 2004

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL AND CENTRAL
VIRGINIA...

AT 1218 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 16 MILES WEST OF CREWE TO 19 MILES SOUTH OF
SOUTH HILL...OR FROM HAMPDEN SYDNEY TO 5 MILES NORTHWEST OF
WARRENTON...MOVING NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...BEECHWOOD AROUND 1225 AM...WIGHTMAN AROUND 1230 AM...
GASBURG AROUND 1235 AM...VIRSO AROUND 1240 AM...VICTORIA AROUND 1245
AM...AND THE FALLS AROUND 1250 AM.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...BLACKSTONE...BRODNAX...CHASE CITY...CHESTER...COLONIAL
HEIGHTS...DINWIDDIE...DISPUTANTA...FORT LEE...KENBRIDGE...
LAWRENCEVILLE...MANNBORO...MCKENNEY...MOSELEY...PETERSBURG AND PURDY.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Dec 10, 1:29 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
129 AM EST FRI DEC 10 2004

VAZ065-079>082-100715-

BRUNSWICK VA-CHARLES CITY VA-DINWIDDIE VA-MECKLENBURG VA-PRINCE
GEORGE VA-
129 AM EST FRI DEC 10 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 129 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF LAWRENCEVILLE TO 27
MILES SOUTHWEST OF SOUTH HILL...OR FROM 9 MILES NORTHEAST OF
LAWRENCEVILLE TO 6 MILES NORTH OF HENDERSON...MOVING NORTHEAST AT 75
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...LAWRENCEVILLE AROUND
155 AM AND CHARLES CITY AROUND 205 AM. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE BRODNAX.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1
TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Dec 10, 1:32 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
132 AM EST FRI DEC 10 2004

VAZ062>064-069>074-080>084-087>094-100-100715-

CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX
VA-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO
VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON VA-POWHATAN
VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
132 AM EST FRI DEC 10 2004

...STRONG THUNDERSTORMS MOVING INTO CENTRAL AND EAST CENTRAL
VIRGINIA...

AT 132 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF TUCKAHOE TO 8 MILES
SOUTHWEST OF NEWPORT NEWS...OR FROM 8 MILES SOUTHEAST OF GOOCHLAND TO
SMITHFIELD...MOVING NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...GILMAN AROUND 140 AM...ASHLAND AROUND 145 AM...GUM
TREE AROUND 150 AM...DAWN AROUND 155 AM...WRIGHTS CORNER AROUND 200
AM...AND DUANE FORK AROUND 205 AM.

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BON
AIR...BOYKINS...CAPE CHARLES...CHAMPLAIN...CHARLES CITY...CHESTER...
CLAREMONT...COLONIAL HEIGHTS...COURTLAND...DAHLIA...DISPUTANTA...
DOWNTOWN RICHMOND...EMPORIA...FORT LEE...FRANKLIN...GLOUCESTER
POINT...HIGHLAND SPRINGS...HOPEWELL...KING AND QUEEN COURTHOUSE...
KING WILLIAM...MECHANICSVILLE...NEW KENT...NORGE...PATRICK HENRY
FIELD...PETERSBURG...POQUOSON...PURDY...QUEENS LAKE...ROXBURY...
SAINT STEPHENS CHURCH...SEAFORD...SURRY...TALLEYSVILLE...TOANO...
WAKEFIELD...WAVERLY...WEST POINT AND WILLIAMSBURG.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Dec 10, 1:55 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 AM EST FRI DEC 10 2004

VAZ070-079>083-100730-

BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-NEW KENT
VA-PRINCE GEORGE VA-
155 AM EST FRI DEC 10 2004

...STRONG THUNDERSTORMS MOVING TOWARDS THE TRI CITIES...

AT 155 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES SOUTHWEST OF MCKENNEY TO 5 MILES
SOUTH OF PETERSBURG...MOVING NORTHEAST AT 65 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...MCKENNEY AROUND 200 AM...DINWIDDIE
AROUND 210 AM...PETERSBURG AROUND 220 AM...AND CHESTER AROUND 225 AM.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COLONIAL
HEIGHTS...FORT LEE AND HOPEWELL.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL
RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT

The radar

The Norfolk radar (KAKQ), 35 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dinwiddie

When
December 10, 2:10 AM EST
Where
Dinwiddie County, Carson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -77.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431633.